News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Tingling on Left Side


 tdinsfb - Tue Feb 03, 2004 5:33 pm

For the past week or so I have been having odd tingling and pressure sensations in my left arm and leg - sometimes also in my left breast/chest. I was worried about it, so I went to the doctor. They took my blood pressure - 140/90 about (they said it was borderline high). Then, the doctor simply squeezed my left arm and leg in different areas asking if it hurt...it didn't. Now, let me give you the info I gave my doctor - since the only other thing he did was ask a few questions:

-Male, 26
-5'10", 205lbs
-Smoke about one pack a day of cigarettes (I know, I know. I'm down to 4 or 5 a day now)
-Drink maybe 8 alcoholic drinks per week.
-2 to 4 cups of coffee per day (also cut back - down to 1)
-Not much exercise (I know, I know...)
-No "street drugs"
-Not on any prescription drugs.

Now, the doctor did only the things I mentioned (no tests, no workup, etc.) and concluded that my lifestyle is to blame...which is great as far as cause, but not much of a diagnosis. He told me to stop the things I was doing and it should go away in a couple weeks. I then told him that I would like something to help with the discomfort now(it isn't painful...just annoying and odd feeling). So, he prescribed Elavil - an anti-depressant/sleeping agent which also works on "Nerve Pain" - which is what he suspects.

Here's my question: Given my symptoms and info, does the exam I received seem sufficient? Should I be scheduling another appointment and demanding further testing (Kaiser doesn't just offer these things...)? The appointment was last Friday (5 days ago) and I have had no change. These symptoms are almost non-existant in the morning and progress throughout the day. Bottom line: I'm scared of anything that could signal stroke or heart attack and my HMO is not making diagnosis easy. Any advice?

Thanks.
 Dr. Yasser Mokhtar - Wed Feb 04, 2004 7:35 pm

User avatar Dear tdinsfb,

A heart attack in a 26 years old is very rare but not unheard of.

Tingling in the left side of the chest is not a typical symptom of a heart attack.

You have some risk factors of coronary disease as you pointed very well in your post. Allow me to add that a positive family history for heart attacks is very important as well (something that you don't have).

You have to stop smoking and drinking, exercise more and reach an ideal body weight (if possible).

Putting in mind that i am not a neurologist, tingling in the arms and legs (generally speaking of course), can sometimes represent a symptom of stroke.

My suggestion is to watch it for now. In case it gets any worse, i think you should go to your doctor to be worked up.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 6215 - Thu Mar 24, 2005 9:16 pm

does anybody know whats come of this???? i am having the same exact symptoms have been to the er twice in the last four days. thay have done two ekg's blood work which all came back good and an ct scan last night which they said was normal. i slept from 1a.m. till 12.. noon today which is very odd for mre to sleep this much, they also put me on some meds butalbital saying for a migrain which i have no headache nor have i. seems the more active i am the less tingly dizzy i feel but i become fatigued easily mainly on my left side any advise would be appreciated... im getting scarred.,
im a male, 31, 6'1", 220lbs., active no smoke lite drinker.
 Dr. Yasser Mokhtar - Thu Mar 24, 2005 10:11 pm

User avatar Dear guest,

These could be symptoms of underactive thyroid. When was the last time you had your thyroid functions checked and how long have you been on the same dose of levothyroxin without checking your tsh?

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 6215 - Thu Mar 24, 2005 10:41 pm

i recently had my thyroid levels checked maybe a month ago, ive been on this med for about a year they've raised the doesage twice to get it right its currently at .112mg they also checked my level when i was in the er sunday. all blood work was said to be good. also have had higher than normal blood presure 165/115 have also been cheecking it about every three hours since last night.
 Dr. Yasser Mokhtar - Fri Mar 25, 2005 2:13 am

User avatar Dear guest,

Thank you very much for the update.

Please, make sure that the thyroid blood test was ok.

You don't have to take your blood pressure every three hours.

Don't bother with this reading. Take your blood pressure two more times on two different days during this week. If all three readings are high, then you are hypertensive and need to be treated for high blood pressure. High blood pressure could also the cause of this tingling and numbness if it was really high at the time of the symptoms.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here